Article Text

PDF
PS-071 Submandibular sialadenitis caused by ondansetron in a patient with risk factors
  1. B Arribas-Díaz,
  2. M Sánchez-Mulero,
  3. P Selvi-Sabater,
  4. N Manresa-Ramón,
  5. I Sánchez-Martinez,
  6. I De Gorostiza-Frías,
  7. M Alonso-Dominguez,
  8. N De Bejar Riquelme,
  9. M Soria-Soto,
  10. AM Rizo-Cerdá
  1. Hospital Morales Meseguer, Hospital Pharmacy, Murcia, Spain

Abstract

Background Ondansetron is a powerful and highly selective serotonin receptor antagonist used to prevent nauseas and vomiting after surgery or chemotherapy. Sialadenitis consists in the formation of stones along the salivary duct.

Purpose To describe a case of ondansetron-induced sialadenitis and the prevention of its reappearance.

Material and methods Data obtained from the medical records and direct interview with the patient, were: age, sex, pathology, concomitant drugs and resolution. Side effects and interactions of each drug were obtained from the product information and Micromedex.

Results A 28-year-old woman in treatment with temozolomide for a low-grade astrocytoma, sought help in her third cycle of chemotherapy for obstruction of the salivary duct.

The patient was taking escitalopram and levetiracetam. Temozolomide, ondansetron and dexamethasone had been recently introduced, so they were the most likely agents to have caused the event.

In the list of possible adverse effects of every agent, sialadenitis is not referenced but xerostomia is described in the information about ondansetron (5%) and escitalopram (4–9%) and it could have worsened with the vomiting and dehydration.

Studying the interactions between the drugs did not warn us. The mechanism of action of ondansetron over the 5-HT4 receptor can explain it. Some antidepressants block cholinergic receptors contributing to this situation but escitalopram has a very low effect over them, the reaction was unexpected.

The Naranjo algorithm assigned 5 points (likely) to both as the causative agents but there are no previous notifications of this adverse event.

The stone dissolved spontaneously after oral hydration and the salivary duct became milky. The pharmacist instructed the patient in correct oral hydration and the event did not occur again during the next 12 months of treatment.

Conclusion High dose of ondansetron added to escitalopram may cause salivary duct stones in patients with other risk factors such as vomiting and dehydration. The pharmacist can prevent new stones from appearing by teaching patients good oral hydration practices during treatment.

Reference

  1. www.aemps.gob.es/cima/pdfs/es/ft/59070/FT_59070.pdf

ReferenceNo conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.